Font Size
A
A
A
1

Multiple Sclerosis: Medicines for Muscle Stiffness and Tremors


Topic Overview

Spasticity

Several medicines may be used to treat muscle stiffness (spasticity) caused by multiple sclerosis (MS).

  • Baclofen (Lioresal) is the drug of choice for spasticity. It is available in tablets or by delivery through a pump implanted in the lower spinal area. Pump delivery is effective for those with severe spasticity.
  • Tizanidine (Zanaflex) is a drug similar to baclofen. It is available in tablet form.
  • Dantrolene (Dantrium) is also effective. But it may cause muscle weakness, which limits the number of people who can use it. Other side effects may include nausea, vomiting, lack of hunger (anorexia), and, with high dosages or prolonged use, liver damage.
  • Gabapentin (Neurontin) may help relieve pain as well as spasticity. It is usually very well tolerated and causes few side effects.
  • Diazepam (Valium) and clonazepam (Klonopin) relieve both spasticity and anxiety but may cause side effects such as dizziness, drowsiness, and confusion.
  • Injection of botulinum toxin (Botox) may provide relief in some cases.1

Often a combination of these medicines given in small doses is better tolerated and more effective than a larger dose of a single medicine.

Some people try alternative therapy. One study found that 97% of people who used marijuana reported improvement in spasticity and tremor.2

Tremor

Carbamazepine (Tegretol), which is a seizure medicine, benzodiazepines such as diazepam (Valium) and clonazepam (Klonopin), and beta-blockers, especially propranolol (Inderal), may have some benefit in treating tremors caused by MS.

Severe tremors are very hard to treat. If they do not respond to medicine, surgery may be needed.

The U.S. Food and Drug Administration (FDA) has issued a warning on seizure medicines and the risk of suicide and suicidal thoughts. The FDA does not recommend that people stop using these medicines. Instead, people who take seizure medicine should be watched closely for warning signs of suicide. People who take seizure medicine and who are worried about this side effect should talk to a doctor.

1

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary